New Insights on Cause of Severe Reactions Following Pfizer/BioNTech mRNA COVID-19 Vaccination

COVID-19 Coronavirus Vaccine Injection

On the first day of the UK campaign for COVID-19 vaccination, there were reports of two cases of anaphylaxis — a severe, potentially life-threatening allergic reaction — within minutes of administration of the Pfizer/BioNTech mRNA vaccine. Subsequently further cases of suspected anaphylaxis to the Pfizer vaccine were reported. A new report published in Clinical & Experimental Allergy reveals that an allergy to the ingredient polyethylene glycol (PEG) is a cause of anaphylaxis to the vaccine. However, this is in the context of millions of doses safely administered.

The authors note that very few people are allergic to PEG, and they provide a guide to identifying those who are at risk. “This preliminary report confirms PEG as a cause of anaphylaxis to the Pfizer/BioNTech vaccine, for the first time,” they wrote. “COVID-19 vaccine anaphylaxis and PEG allergy are both rare, so proof of PEG as the cause in one case of vaccine anaphylaxis is important. However, it is important to emphasize that PEG allergy is rare and that COVID-19 vaccines remain safe.”

Reference: “Polyethylene glycol (PEG) is a cause of anaphylaxis to the Pfizer/BioNTech mRNA COVID‐19 vaccine” by Priya Sellaturay, Shuaib Nasser, Sabita Islam, Padmalal Gurugama and Pamela W. Ewan, 7 April 2021, Clinical & Experimental Allergy.
DOI: 10.1111/cea.13874

2 Comments on "New Insights on Cause of Severe Reactions Following Pfizer/BioNTech mRNA COVID-19 Vaccination"

  1. Having been refused the vaccine because of my history of allergies and anaphylaxic response to injected diclofenac (for example) – what advice do you have for people like me and our vaccine prospects in the future?

  2. Maybe the J&J your Primary Care Physician should be able to advise you.

Leave a Reply to Kate Ferris Cancel reply

Email address is optional. If provided, your email will not be published or shared.